Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
151 Doctors are Online

Taking thyroid medicine. Experiencing high pulse rate, weight loss. How to gain weight? Any cure?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I've been living/teaching abroad for the past year and got my thryoid medication compounded from a pharmacy there because I am severely allergic to most fillers in pills. When I got home three weeks ago, I discovered I had lost 20 pounds, probably slowly, as I didn't realize it was happening. At first, I attributed it to the stress and changes of living abroad, then noticed about a week later that my pulse was much higher than normal, or 102. I went off the medication and have been off it entirely for three weeks but suspect I am over-the-top with facetious hyperthyroidism . I'm wondering how long it wil take my thyroid to recover from this, if ever, and how long it will take to regain the lost weight. My pulse has since dropped to 86, so I guess that's a good sign, but the scale hasn't registered any weight gain, although my pants are fitting tighter around the waist and hips, so something must be happening. I'm a runner and exercise daily and eat a healthy, lowish-carb diet. Perhaps there is something different I should be doing to regain the weight? I am also worried that there could be another underlying cause for the weight loss. I am a breast cancer survivor and worried that the odd weight regain around my middle may signal something like ovarian or colon cancer. I have lots of energy but feel very scared--and go in and out of panic mode. I have made appointments with all my docs but could use some advice to quell the panic until I see them. Right now I am using exercise twice a day to calm myself--which may not be a good strategy for regaining weight.
my brother is a biochemist/drug researcher and was kind enough to analyze the drug for me. He says it is more than three times stronger than what I was supposed to be taking (more than 360 mg verus my prescribed 120 mg). It was also a natural pig-derived thryoid med as opposed to synthroid, which i had been taking in the states. i am 5 feet and normally weigh between 90-95 pounds. I now weigh 78--a weight i haven't seen on the bathroom scale (it's an expensive, stand-up doctor's version and weighs true) since fourth grade.
Posted Thu, 18 Apr 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 9 hours later
Hi there,
Thanks for writing in. Iatrogenic overdosage seems to be the obvious cause for weight loss. Thyroid hormone has a half life of 7 days. It takes 3- 4 half lives to reach the equilibrium state after dose adjustment. But weight regain might take much longer because weight is dependent on XXXXXXX other things including appetite, food intake &body metabolism. Ultimately by 3- 6 months changes secondary to thyroid over-dose should reverse completely. I dont think there is any need to consider a second contributing factor for weight loss when the cause is so obvious. Odd weight regain around the central region doesnot signify anything, definitely not the things you are worried about. So hold on for some more time.Things will definitely change for better. We will take it from there is there any unresolved issues.
Hope this helps.
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Taking thyroid medicine. Experiencing high pulse rate, weight loss. How to gain weight? Any cure? 8 hours later
What a great answer.Dr. XXXXXXX
This is probably a really stupid question, but does this mean that my TSH levels will be back to normal levels in about 28 days, or at least test what I was before thie episode, or mildly hypothyroid? I haven't been taking any medication for three weeks now. Thanks again, Your answer has really given me some much-needed peace of mind. Where do you practice?
Thanks so much!
XXXXXX
 
 
Answered by Dr. Rahul Tawde 12 hours later
If you arent taking thyroxine you will become hypothyroid with elevated TSH in 4 weeks. Extent of TSH elevation may vary from person to person. I thought the dose was reduced to 120. So go for a repeat test. I practice in India.
Thanks again
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor